MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH EXPEDIUM SPINE SYSTEM POLYAXIAL SCREW 5.5 X 10 X 100MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

MEDOS INTERNATIONAL SàRL CH EXPEDIUM SPINE SYSTEM POLYAXIAL SCREW 5.5 X 10 X 100MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Model Number 179712199
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: additional device product codes: mni, kwp, mnh, and kwq.Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in the (b)(6) as follows: it was reported that on (b)(6) 2022, during a pelvic surgery on the right side, the surgeon prepped the pelvis for screw insertion.The surgeon used a pedicle finder to create a track and then tapped the intended screw hole.A screw was selected and loaded onto the screwdriver.The screw was inserted under normal force.An x-ray was taken and at this point the semi inserted screw was disengaged from the screwdriver.X-ray was taken and then the screwdriver was reattached.The surgeon then began to struggle to advance the screw and significantly more force was required.The screw stopped advancing, the driver was disengaged, it was noted that the distal end of the screwdriver had broken off inside the screw shaft thus preventing advancement.It was decided to place a rod in the screwhead, lock the rod down with a set screw and ¿helicopter¿ the screw out.This unfortunately led to the tulip shearing off the screw shaft.The broken screw shaft was now stuck in the pelvis and had to be burred out.Multiple attempts were made to remove the screw with a screw removal kit and other instrumentation.On left side of the patient, the fellow prepped pelvis for screw insertion.He used a pedicle finder to create a track and then tapped the intended screw hole.The screw was selected and loaded onto the screwdriver.The screw was inserted under normal force.Xray was taken.Once 8cm of screw had been inserted the surgeon needed considerable force to advance the screw.The screwdriver was disengaged from the screw and then reattached.The screw was advancing but an unusual amount of force was required.The screwdriver was detached, the distal end of the screw driver had broken off into the screw shaft.The threads on the screwdriver had been damaged/stripped.Metal fragments were found.A rod was placed into the screwhead and the surgeon attempted to lock a set screw down in order to ¿helicopter¿ the screw out.This attempt was unsuccessful as the surgeon noted that the screw head was completely damaged i.E threads.The broken screw was stuck in the pelvis and had to be removed using a burr/osteotome.There was a surgical delay.The screws had to be tunnelled out of the patient¿s pelvis and bone was sacrificed.This report involves one (1) expedium spine system polyaxial screw 5.5 x 10 x 100mm.This is report 2 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10: additional narrative: h3, h6: a photo investigation was completed: visual analysis of the provided photo identified the screw appears to be broken.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXPEDIUM SPINE SYSTEM POLYAXIAL SCREW 5.5 X 10 X 100MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
Manufacturer (Section G)
MEDOS INT SPINE
chemin blanc 38
le locle
SZ  
Manufacturer Contact
kara ditty-bovard
chemin-blanc 38
le locle 02400
SZ   02400
6103142063
MDR Report Key13559382
Report Number1526439-2022-00240
Device Sequence Number14386156
Product Code NKB
UDI-Device Identifier10705034066899
UDI-Public(01)10705034066899
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number179712199
Device Catalogue Number179712199
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/19/2022
Supplement Date Received by Manufacturer03/04/2022
Initial Report FDA Received Date02/18/2022
Supplement Report FDA Received Date03/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXP TI POLY SCREW 9MMX90MM; UNKNOWN LOCKING/SET SCREWS; UNKNOWN PEDICLE FINDER; UNKNOWN RODS; UNKNOWN SCREWDRIVERS; XPDM QUICK-CON SI POLY SCWDRVR
Patient SexUnknown